Hail, Ellsworth
- When
- May 6, 4:27 PM CST
- Where
- Ellsworth County, 4.73 mi NW of Carneiro
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 38.780, -98.090
A line of supercell thunderstorms developed along a slow moving cold front, during the afternoon and evening of May 6th, 2019 into the early morning hours of May 7th. The supercells produced large hail and some damaging winds.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ICT wrote it up.
A line of supercell thunderstorms developed along a slow moving cold front, during the afternoon and evening of May 6th, 2019 into the early morning hours of May 7th. The supercells produced large hail and some damaging winds. As the storms moved south, they began to stall over southern Kansas and produce some flash flooding. Significant flooding started during the late night hours of May 7th, 2019 when Chanute picked up 5 to 6 inches of rainfall in only a couple hours. This caused widespread flash flooding across the city where numerous water rescues took place.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at May 6, 2:38 PM CST, 1 hour 49 minutes earlier.
Area Forecast Discussion National Weather Service Wichita KS 338 PM CDT Mon May 6 2019 .SHORT TERM...(This evening through Wednesday night) Issued at 334 PM CDT Mon May 6 2019 Early afternoon surface analysis reveals a cold front that stretches from the Great Lakes region, across the Middle Mississippi Valley, and is draped across central Kansas just south of I-70. This surface front meets a Lee-side surface low situated in western Kansas. Southward from the surface low, a dryline extends southward into the southern Plains. During the afternoon/evening today, daytime heating and increasing moisture advection will erode the capping that was in place during the morning/early afternoon. Expecting several focus areas for initial convective development-- along the dryline in western Kansas, along the main front in central Kansas, and some more isolated activity within the warm sector in an area of increasing dewpoints in south central Kansas and northern Oklahoma. This creates a somewhat complicated setup for this afternoon and evening regarding storm mode, as initial storm development within the forecast area in south central Kansas is likely to be more discrete while later in the evening as storms evolve upscale as the propagate both eastward from western Kansas and southward from the main front, storm mode is likely to evolve into multi-cell clusters. The question then becomes when storms will develop. Latest observations show an axis of 60+ dewpoints being advected into the area south of the cold front in south central and southeast Kansas within a southerly flow regime. Satellite imagery shows and cumulus field that has started to become somewhat agitated, with a couple isolated transient non-severe storms across south central into southeast Kansas early afternoon. As instability increases throughout the next couple of hours, the chances for strong to severe storms will continue increasing as well. Currently thinking the best chance of initialization will be late afternoon/early evening, though at least a few models (particularly the RAP13) show a subtle mid/upper wave moving across the forecast area this afternoon that could get a few storms to develop a little earlier. Have a fairly low confidence in the convective allowing models (CAMs) for today's activity, since they provide vastly different solutions particularly early in the period. Regarding storm intensity, based on shear profiles, instability parameters, and mesoscale analysis, the main threats with storm development today look to be large hail and a non-zero tornado threat within initial isolated storms, but as storms become more organized along the boundaries the threat will transition to more of a damaging wind (60-70mph) threat. Another concern with development over the next few days will be the potential for training storms, especially along the front across central Kansas. This will create a flooding threat with the potential for some very heavy rainfall. After collaboration conference call with WPC and surrounding WFO, decided to increase QPF along central Kansas throughout the next few days given the favorable parameters for very heavy rain. As a result, a Flash Flood watch remains in effect from the evening through late day Wednesday. Storms look possible again tomorrow afternoon/evening with the frontal boundary expected to remain stalled across the area. With the forecast area located near the right rear quadrant of the jet, expect storm development as forcing increases and the atmosphere destabilizes with heating of the day. Main concern will be primarily large hail with some damaging wind gusts possible. The setup for Wednesday will be slightly different with a large upper low located over the Southwest U.S. progged to lift northeast across the Central Plains. Agree with the previous discussion that the best area for severe storms Wednesday looks to be along and east of the Kansas Turnpike. It should be noted that the exact boundary positions and the nature of the previous days' convection will have an impact on convective activity on both Tuesday and Wednesday, so less emphasis was placed on this period of the forecast for now with a more detailed day one analysis for the rest of today. However, expect more refined severe weather prognosis over the next 24 hours regarding the strong and severe threat through the middle of the week. .LONG TERM...(Thursday through Monday) Issued at 334 PM CDT Mon May 6 2019 The forecast becomes much less active beginning on Thursday when the cold front finally clears the Central Plains to the east ushering in much more stable air. However, temperatures will be much cooler, with afternoon highs in the upper 50s/low 60s likely on Thursday. A slow and gradual warm up is probable through the rest of the week and into the weekend. Another mid/upper trough may swing across the Plains and bring more chances for shower/storms Saturday evening and night, but confidence in this period is low at this time. && .AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon) Issued at 1246 PM CDT Mon May 6 2019 A stalled out front in central KS will become the focus for thunderstorm development this afternoon/evening. A few severe storms are possible. Meanwhile more storms will develop in western Kansas and move eastward tonight affecting much of the region. Low clouds will spread southward from central Kansas tonight into south central Kansas, as frontal boundary slides south. && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 60 75 60 74 / 90 70 80 50 Hutchinson 57 71 58 71 / 80 70 80 50 Newton 58 74 59 72 / 90 60 80 50 ElDorado 60 75 61 74 / 90 70 70 50 Winfield-KWLD 61 76 63 75 / 70 60 70 40 Russell 51 61 54 66 / 90 80 70 60 Great Bend 53 64 55 67 / 90 90 70 50 Salina 54 65 58 69 / 90 80 80 60 McPherson 56 69 58 70 / 90 90 80 60 Coffeyville 63 78 64 76 / 60 30 70 50 Chanute 62 75 64 75 / 80 50 70 50 Iola 61 74 64 75 / 80 50 70 50 Parsons-KPPF 62 77 64 75 / 70 30 70 50 && .ICT WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch from 7 PM CDT this evening through Wednesday evening for KSZ032-033-047>053-067>072-082-083-091>096-098>100. && SHORT TERM...TAV LONG TERM...TAV AVIATION...CDJ
Hazardous Weather Outlook National Weather Service Wichita KS 445 PM CDT Mon May 6 2019 KSZ032-033-047>053-067>072-082-083-091>096-098>100-072145- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 445 PM CDT Mon May 6 2019 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...Tonight Severe storms are expected to develop along a frontal boundary over central Kansas for this afternoon and evening. Hail up to two inches in size, wind gusts to 70 mph, and isolated tornadoes will all be possible. The thunderstorms could begin to train over the same areas in central Kansas for tonight which could lead to flooding. Meanwhile more thunderstorms are expected to develop over western Kansas and move eastward across central and south central Kansas later tonight. Flash flooding will be possible, especially for areas that saw heavy rainfall last night and any locations that experience training thunderstorms. Please see the Flash Flood Watch for additional details. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Additional rounds of showers and thunderstorms are expected through late Wednesday, some of which will likely be strong to severe. There remains some day to day uncertainty regarding the threat areas and potential hazards, so please stay tuned for later updates. In addition to the severe weather threat, areal flooding and potential flash flooding will continue to be a concern. A flash flood watch remains in effect until Wednesday evening. Throughout the next few days, river flooding is also forecast along portions of the Cottonwood, Arkansas, and Little Arkansas River. Record flooding is forecast at Halstead along the Little Arkansas River. Minor flooding is also likely at the Cow Creek in Hutchinson. See the latest river forecast warnings for details. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed later this afternoon and evening, and through Tuesday and Wednesday. && For a graphical version of this information, see our webpage at: http://weather.gov/wichita/hwo/
Special Weather Statement National Weather Service Wichita KS 518 PM CDT Mon May 6 2019 KSZ048-049-051-062245- Ellsworth KS-McPherson KS-Saline KS- 518 PM CDT Mon May 6 2019 The National Weather Service in Wichita has issued a * Significant Weather Advisory for... Eastern Ellsworth County in central Kansas... Northwestern McPherson County in central Kansas... Southwestern Saline County in central Kansas... * Until 545 PM CDT. * At 515 PM CDT...National Weather Service meteorologists were tracking a strong thunderstorm 7 miles west of Brookville, or 8 miles east of Kanopolis...moving east at 15 mph. Hail up to the size of nickels will be possible with this storm. * Locations impacted include... Salina, Ellsworth, Kanopolis, Marquette, Brookville, Falun, Kanopolis Lake and Kanopolis State Park. A Tornado Watch remains in effect until 100 AM CDT for central Kansas. LAT...LON 3864 9824 3882 9822 3876 9769 3852 9772 TIME...MOT...LOC 2217Z 265DEG 14KT 3875 9801 VAUGHAN
The Wichita radar (KICT), 137 km away, was scanning. The volume nearest the first event began at 22:24 UTC.
28 hail, 7 thunderstorm wind, 4 flood, 3 flash flood. Local standard time, as filed.
Nickel size hail was also reported.
Numerous tree branches were reported down.
The public reported the gust.
Tree limbs were reported knocked down.
Numerous roads were reported underwater across Chanute with multiple cars stalled cars and people needed rescue. Water was reported over Highway 39 at the intersection with US Highway 169.
Water was reported flowing over Highway 39 from Udall Road to Wichita Road. Rainfall amounts were reported to be 3.5 to 4 inches.
Several homes had to be evacuated across the town of Chanute due to high water. Approximately 10 to 15 people were affected. Rainfall totals were 5 to 6 inches in a short period of time.
Law enforcement reported the gust.
Water was reported covering Highway 177 about two miles southwest of Cassoday.
A trained spotter reported the gust.
Water was reported over Highway 99 north of Hamilton. Rainfall amounts of 2 to 3 inches occurred.
Numerous low water crossings were flooded across the northern portions of the county.
Numerous low water crossings were flooded across the county.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2019Every state in 2019This day in weather historyWarnings in Kansas, May 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 821777, 821779, 821781, 821782, 821783, 821784, 821785, 821786, 821788, 821790, 821791, 821792, 821793, 821794, 821795, 821796, 821797, 821798, 821800, 821801, 821803, 821804, 821805, 821807, 821808, 821809, 821810, 821811, 821812, 821814, 822389, 822377, 822383, 822390, 822387, 822391, 822393, 822394, 822395, 822397, and more.